Alert archive / Missouri / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 95, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 14, 2013, 1:59 PM CDT for Mercer County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2013, 1:59 PM CDT (18:59 UTC)
- Expired
- Jun 14, 2013, 2:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mercer County, MO
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -636 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
696
WUUS53 KEAX 141859
SVREAX
MOC129-141945-
/O.NEW.KEAX.SV.W.0095.130614T1859Z-130614T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
159 PM CDT FRI JUN 14 2013
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MERCER COUNTY IN NORTH CENTRAL MISSOURI...
* UNTIL 245 PM CDT
* AT 157 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
CAINSVILLE...AND MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PRINCETON AND MERCER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4050 9337 4027 9337 4043 9376 4058 9375
TIME...MOT...LOC 1859Z 290DEG 28KT 4047 9372
HAIL...1.00IN
WIND...60MPH
$$
CDB2 follow-up statements
125
WWUS53 KEAX 141913
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
213 PM CDT FRI JUN 14 2013
MOC129-141945-
/O.CON.KEAX.SV.W.0095.000000T0000Z-130614T1945Z/
MERCER MO-
213 PM CDT FRI JUN 14 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MERCER COUNTY
UNTIL 245 PM CDT...
AT 146 PM...THE PUBLIC REPORTED QUARTER SIZE HAIL 6 MILES NORTHEAST
OF EAGLEVILLE.
AT 211 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PRINCETON...
AND MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PRINCETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4050 9337 4027 9337 4039 9367 4051 9364
TIME...MOT...LOC 1912Z 290DEG 28KT 4043 9360
HAIL...1.00IN
WIND...60MPH
$$
CDB840 WWUS53 KEAX 141919 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 219 PM CDT FRI JUN 14 2013 MOC129-141929- /O.CAN.KEAX.SV.W.0095.000000T0000Z-130614T1945Z/ MERCER MO- 219 PM CDT FRI JUN 14 2013 ...THE SEVERE THUNDERSTORM WARNING FOR MERCER COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4050 9337 4027 9337 4039 9367 4051 9364 TIME...MOT...LOC 1919Z 290DEG 28KT 4041 9353 $$ CDB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 12:33 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 14, 12:33 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1233 PM CDT Fri Jun 14 2013 .UPDATE... Issued at 955 AM CDT FRI JUN 14 2013 Have issued a series of updates this morning to try and keep ahead of the storms that moved through central portions of the forecast area as well as additional storms that have developed in eastern NE/western IA and moved into and built southward into northwestern MO. This second area of storms seems to be associated with an area of strong isentropic ascent in the 310K to 315K. The motion of these storms is drifting southeastward around the upper ridge building into the region. But the farther southeast they move the weaker the lift is and thus the storms diminish. CAPE/shear combinations are marginal for severe weather at this time and all that has been seen is some trends approaching what might be a strong storm. Based on the 12 TOP and OAX soundings, we'll probably need to 50 dbz to 40+ K feet to consider something severe. && .SHORT TERM...(Today and Tonight) Issued at 320 AM CDT FRI JUN 14 2013 Today...As of early this morning, a warm front oriented northwest-southeast was lifting north and northeast across the Central Plains. Warm air advection perpendicular to this boundary was resulting in increasing ascent over the region. The first signs of this have recently appeared in the way of radar echo returns over northern Kansas and southern Nebraska in advance of a weak mid-level wave. Operation models and high-resolution guidance have done a lackluster job in depicting ongoing activity. Most guidance does generate convection by mid-morning over northern portions of the forecast area. Considering ongoing trends, mesoscale and synoptic forcing, and later model trends, confidence is high enough to support chances for showers/thunderstorms this morning across the northern third of the CWA...generally north of Interstate 70. Overall effective shear is modest and instability is low with MUCAPE less than 500 J/kg this morning, and therefore any severe weather threat will be low/brief with thunderstorms that develop. Thunderstorm coverage is expected to diminish some as the afternoon progresses, partially due to warming mid-level temperatures from the southwest and the departure of the stronger ascent. Tonight...Additional thunderstorms are expected to develop late this afternoon along/ahead of a cold front and strong surface thermal axis over southern NE/northern KS as well as the intersection of these features and the warm front over eastern NE and Iowa. While this convection is anticipated to be initially well north of the CWA, the overall evolution is unclear. Thunderstorms may develop into a broken complex and move eastward, with new updrafts on the southern flank help propagate this activity southeastward. The southern extent of this anticipated activity is a challenge with this forecast and some uncertainty exists. At this time, the highest probability for measurable rainfall will exist across the north/northeast half of the forecast area. Saturday...Models are fairly consistent in taking an upper disturbance from West Texas today into Missouri by late Saturday afternoon. The overall convective evolution for Saturday is uncertain and will be at least partially dictated from tonight's convection. Increasing deep ascent from the approaching wave, as well as any residual outflow boundaries, and regions of strongest surface heating all suggest increasing chances of convection across the entire forecast area as Saturday progresses. The atmosphere is expected to be moderately unstable and marginally-supportive deep-layer wind shear will promote an environment favorable for some severe weather. While specific hazards and their respective locations will be better addressed in subsequent forecasts once key features are resolved, damaging winds and large hail to golfball size will be the main hazards. Any persistent storm that develops along a residual boundary will also have a tornado threat as the low-level shear will be augmented. .LONG TERM...(Saturday through Thursday) Issued at 320 AM CDT FRI JUN 14 2013 Thunderstorm chances will stretch through the remainder of the weekend as low pressure gradually ejects northeast out of the lee trough, sending several shortwave troughs up the ridge and into the forecast area. In this pattern, nighttime convection seems the most likely, with thunderstorms forming in the early evening either west of or near the western edge of the CWA and progressing eastward during the night. Have kept the chance of precipitation going in every period through Monday, but lowered chances during the afternoon hours on Sunday to reflect this pattern. Things should quiet down a bit for early to middle next week as low pressure drops across the Canadian border and heads southeast into the Great Lakes region, allowing ridging to build over the High Plains and slight northwest flow to develop over the forecast area. Cooler air filtering down in this northwest-flow regime should keep temperatures close to their seasonable values through Wednesday, with highs generally in the lower to mid 80s and lows in the 60s. Although the overall pattern supports strengthening of the ridge as low pressure enters the Pacific NW toward the end of the work week, a few models hint that a weak wave or two could work their way out from Rockies, bringing a slight chance of precipitation by Wednesday night into Thursday. For now, have kept the overall PoPs fairly low from Wednesday through the end of the forecast period, since the overall pattern does not support widespread precipitation. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1232 PM CDT FRI JUN 14 2013 VFR conditions should persist at the terminals through the entire forecast. There is some concern that storms may move into the terminals late this evening and tonight. The ongoing convection across northern Missouri my send an outflow boundary that lays down from southeastern Nebraska through central Missouri. A strengthening low level jet may then aid in convective development across far northwestern Missouri with storms then building and/or propagating southeast into the vicinity of the terminals. Confidence in this outcome is still fairly low so for now have just a VCTS mention. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && UPDATE...CDB SHORT TERM...Blair LONG TERM...Laflin AVIATION...CDB
Hazardous weather outlook, Jun 14, 1:00 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT FRI JUN 14 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151215- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 100 PM CDT FRI JUN 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS SHOULD CONTINUE THROUGH THIS AFTERNOON ACROSS PORTIONS OF NORTHERN INTO NORTHEASTERN MISSOURI. WHILE THESE STORMS ARE NOT EXPECTED TO BE SEVERE... THEIR SLOW MOVE MOVEMENT COULD LEAD TO LOCALIZED HEAVY RAINFALL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING THROUGH EARLY TONIGHT FROM FAR NORTHWESTERN MISSOURI THROUGH PORTIONS OF EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI. A FEW OF THESE STORMS COULD BE SEVERE...PARTICULARLY ACROSS NORTHWESTERN MISSOURI WHERE THUNDERSTORMS WOULD MOST LIKELY INITIATE. THE MOST LIKELY HAZARDS WILL BE FROM LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH MONDAY MORNING. WHILE THUNDERSTORMS MAY OCCUR AT ANY TIME DURING THIS PERIOD... SATURDAY AFTERNOON THROUGH SATURDAY NIGHT AND AGAIN SUNDAY NIGHT CONTINUE TO BE THE TWO MOST FAVORED PERIODS FOR MORE ORGANIZED THUNDERSTORM ACTIVITY. THERE IS A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS OVER THE ENTIRE REGION SATURDAY AFTERNOON AND EVENING AS A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE FORECAST AREA. THE COMBINATION OF MODERATE TO STRONG INSTABILITY AND MODEST LOW/MID LEVEL SHEAR WILL ENHANCE THE RISK FOR A FEW SUPERCELLS. THE PRIMARY SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. IN ADDITION...DUE TO A MORE TROPICAL TYPE AIRMASS THAT WILL MOVE INTO THE REGION OVER THE WEEKEND LOCALLY HEAVY RAINFALL IS POSSIBLE. THUNDERSTORMS ARE EXPECTED TO EXIT THE REGION BY MONDAY AFTERNOON. LATER IN THE WEEK THERE WILL BE A CHANCE FOR THUNDERSTORMS ON THURSDAY AND THURSDAY NIGHT. THE RISK FOR SEVERE WEATHER DURING THIS PERIOD IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING OR TONIGHT BUT MAY BE NEEDED SATURDAY AFTERNOON AND EVENING. CDB/MJ
In the hours before
Special weather statement, Jun 14, 1:24 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 124 PM CDT FRI JUN 14 2013 MOZ005-141900- HARRISON MO- 124 PM CDT FRI JUN 14 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARRISON COUNTY UNTIL 200 PM CDT... AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF LAMONI...OR 22 MILES NORTH OF BETHANY...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CAINSVILLE AND BLYTHEDALE. THIS WILL IMPACT I-35 BETWEEN MILE MARKERS 107 AND 114. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4040 9377 4052 9415 4058 9415 4058 9378 TIME...MOT...LOC 1824Z 288DEG 23KT 4058 9405 CDB
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 1:24 PM CDT | Special Weather Statement | EAX | Harrison | 36 min |
| Jun 14, 1:36 PM CDT | Severe Thunderstorm Warning | EAX | Harrison, Mercer | 24 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.